Translator Disclaimer
February 2001 Stochastic models and descriptive statistics for phylogenetic trees, from Yule to today
David J. Aldous
Statist. Sci. 16(1): 23-34 (February 2001). DOI: 10.1214/ss/998929474

Abstract

In 1924 Yule observed that distributions of number of species per genus were typically long­tailed, and proposed a stochastic model to fit these data. Modern taxonomists often prefer to represent relationships between species via phylogenetic trees; the counterpart to Yule’s observation is that actual reconstructed trees look surprisingly unbalanced. The imbalance can readily be seen via a scatter diagram of the sizes of clades involved in the splits of published large phylogenetic trees. Attempting stochastic modeling leads to two puzzles. First, two somewhat opposite possible biological descriptions of what dominates the macroevolutionary process (adaptive radiation; “neutral” evolution) lead to exactly the same mathematical model (Markov or Yule or coalescent). Second, neither this nor any other simple stochastic model predicts the observed pattern of imbalance. This essay represents a probabilist’s musings on these puzzles, complementing the more detailed survey of biological literature by Mooers and Heard, Quart. Rev. Biol. 72 [(1997) 31–54].

Citation

Download Citation

David J. Aldous. "Stochastic models and descriptive statistics for phylogenetic trees, from Yule to today." Statist. Sci. 16 (1) 23 - 34, February 2001. https://doi.org/10.1214/ss/998929474

Information

Published: February 2001
First available in Project Euclid: 27 August 2001

zbMATH: 1127.60313
MathSciNet: MR1838600
Digital Object Identifier: 10.1214/ss/998929474

Rights: Copyright © 2001 Institute of Mathematical Statistics

JOURNAL ARTICLE
12 PAGES


SHARE
Vol.16 • No. 1 • February 2001
Back to Top